Maryland, 2001

Lightning Strike in Maryland, April 9, 2001

April 9, 2001 · NWS AKQ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 9, 9:20 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 9, 9:20 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 PM EDT MON APR 9 2001

ALTHOUGH ACTIVITY HAS DMNSHD IN INTENSITY PAST HR...LINE OF
SHWRS/TSTRMS STILL HOLDING TOGETHER WHILE RPDLY MOVG S.
THUS HAVE UPDATED TO ADD CHC POPS ACROSS NRN HALF OF AKQ FA
THINKING ACTIVITY WILL CONT TO DMNSH AS IT MOVS S. RADAR
SHOWNG DECENT GUST FRNT OUT AHEAD OF LINE...WITH GUSTS BTWN
30-40 MPH ACROSS LWR MD ERN SHORE PAST 30 MIAN...AND NOW APPRCHG
VA NRN NECK.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Apr 9, 9:47 PM EST, 1 hour 37 minutes before
VAZ048-049-060>064-068>078-082>085-100245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1047 PM EDT MON APR 9 2001

...GUSTY WINDS POSSIBLE THROUGH MIDNIGHT...

AT 1050 PM...WEATHER SERVICE RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS ACROSS NORTH CENTRAL VIRGINIA...MOVING SOUTH AT 30 TO
40 MPH. THIS LINE OF STORMS WILL MOVE SOUTH INTO THE RICHMOND
METRO AREA AROUND MIDNIGHT. WIND GUSTS BETWEEN 30 AND 40 MPH WERE
REPORTED OUT AHEAD OF THE RAIN. EXPECT BRIEF HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING BEHIND THE GUSTY WINDS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wicomico

When
April 9, 11:24 PM EST
Where
Wicomico County, Salisbury
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.369, -75.631 (the zone’s center; the record gives no point)

Lightning strike caused a fire to a chicken house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242653.